Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Albany, NY

August 16, 2002Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 6:03 PM EDT for Saratoga County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 6:03 PM EDT (22:03 UTC)
Expired
Aug 16, 2002, 7:00 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS51 KALY 162203
SVRALY
NYC091-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 700 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BURNT HILLS...OR ABOUT 7 MILES NORTHWEST
  OF CLIFTON PARK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN SARATOGA COUNTY AT 620 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4298 7362 4286 7389 4298 7402 4310 7366

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Special weather statement, Aug 16, 4:20 PM EDT, 1 hour 43 minutes before
MAZ001-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAST WINDSOR AND SAVOY AT 425 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:36 PM EDT, 1 hour 27 minutes before
NYZ039-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE...
MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:41 PM EDT, 1 hour 22 minutes before
NYZ042-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST
AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BOLTON LANDING AT 455 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 5:28 PM EDT, 35 minutes before
NYZ041-042-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WARREN AND SARATOGA COUNTIES...

AT 528 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DAY CENTER...OR 19 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...
MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

LAKE LUZERNE-HADLEY AND STONY CREEK AT 535 PM EDT...
LAKE GEORGE VILLAGE AT 550 PM EDT...
WARRENSBURG AT 555 PM EDT...
BOLTON LANDING AT 605 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 5:36 PM EDT, 27 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0535PM     FRI AUG 16 2002
#1 0000001 000
EBAT WLSR QHQT EHQT
01187    FILE 28   SP BATH NY1500100                         AUG 16-02
TO       APB: ATTN STEUBEN CO AGENCIES & NATIONAL WEATHER SERVICE

INTERSTATE 86 EASTBOUND AND WESTBOUND BETWEEN EXIT 39 AND EXIT 41 WILL BE
CLOSED DUE TO A FATAL TRACTOR-TRAILER ACCIDENT AND EXPLOSION. ACCIDENT SCENE
IS CURRENTLY FULLY ENGULFED IN FLAMES. LENGTH OG ROAD CLOSURE IS UNKNOWN AT
THIS TIME.

AUTH SERGEANT RICHARD O BATES                RODBOURN   5:28 PM
OPER - VAUGHN,DOUGLAS A               1734
Special weather statement, Aug 16, 5:51 PM EDT, 12 minutes before
NYZ041-050-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 551 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF BALLSTON SPA...OR 9 MILES SOUTHWEST OF SARATOGA
SPRINGS...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SARATOGA LAKE AND SARATOGA SPRINGS AT 600 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:18 PM EDTSevere Thunderstorm WarningALYSaratoga57 min
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady62 min
Aug 16, 3:15 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington45 min
Aug 16, 3:31 PM EDTSevere Thunderstorm WarningALYSaratoga29 min
Aug 16, 4:00 PM EDTSevere Thunderstorm WarningALYRensselaer30 min
Aug 16, 4:14 PM EDTSevere Thunderstorm WarningALYGreene46 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningALYRensselaer29 min
Aug 16, 4:49 PM EDTFlash Flood WarningALYRensselaer4 hr
Aug 16, 6:45 PM EDTSevere Thunderstorm WarningALYSchoharie45 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.